Illinois, 2007

Flash Flood and Hail in Illinois, July 17, 2007

July 17, 2007 · NWS ILX · 5 events in 5 counties and zones

A large storm complex dove southeast across central and southeast Illinois during the morning hours of July 17th. The complex produced very heavy rainfall, some flooding, and isolated reports of wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large storm complex dove southeast across central and southeast Illinois during the morning hours of July 17th. The complex produced very heavy rainfall, some flooding, and isolated reports of wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 17, 1:03 AM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 17, 1:03 AM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
203 AM CDT TUE JUL 17 2007

.DISCUSSION...
ISSUED 203 AM CDT TUE JUL 17 2007

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE POPS...AS PERIODS
OF SHOWERS/STORMS AFFECT THE REGION OVER THE NEXT COUPLE OF DAYS.

SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING
FROM NORTHERN IOWA INTO SOUTHERN ILLINOIS. CLUSTER OF STORMS CURRENTLY
ACROSS THE NORTHWEST KILX CWA IS RIDING DOWN THIS BOUNDARY INTO
CENTRAL ILLINOIS. ALOFT...NORTHWESTERLY FLOW PATTERN CONTINUES
ACROSS THE MIDWEST...WITH NUMEROUS SHORT-WAVES EMBEDDED WITHIN THE
FLOW. FORECAST CHALLENGE OVER THE NEXT 48 HOURS WILL BE TIMING OF
WAVES...AND PROPAGATION OF RESULTING NOCTURNAL MCS ACTIVITY.

SHORT TERM...TODAY THROUGH THURSDAY
LATEST RADAR/SATELLITE IMAGERY CONTINUES TO SHOW CURRENT MCS
TRACKING E/SE THROUGH THE ILLINOIS RIVER VALLEY...WITH ISOLATED
CELLS DEVELOPING AHEAD OF IT ACROSS THE INCREASINGLY MOIST
ATMOSPHERE ACROSS CENTRAL ILLINOIS. NONE OF THE 00Z 17 JUL MODELS
DEPICTED THIS SYSTEM WELL AT ALL...SO WILL DEPEND ON OBSERVATIONAL
DATA FOR THE IMMEDIATE SHORT-TERM FORECAST. BASED ON RADAR
LOOPS...REMNANTS OF THIS ACTIVITY SHOULD BE EAST OF THE KILX CWA
BY MORNING...WITH ONLY MID TO HIGH-LEVEL DEBRIS CLOUDS LEFT
BEHIND. FRONTAL BOUNDARY IS PROGGED TO LIFT NORTHWARD DURING
THE DAY...RE-FOCUSING ACROSS NORTHERN ILLINOIS BY AFTERNOON.
WITH MAIN SYNOPTIC BOUNDARY TO THE NORTH...OLD OUTFLOW BOUNDARIES
LEFT BEHIND BY CURRENT CONVECTION WILL SERVE AS MAIN FORCING FOR
ADDITIONAL STORMS LATER TODAY. MAY EVEN BE A LEFT-OVER MCV
TRACKING ACROSS NORTH-CENTRAL ILLINOIS...WHICH WOULD HELP ENHANCE
STORM COVERAGE. WILL GO WITH CHANCE POPS ACROSS THE BOARD
TODAY...WITH HIGHEST POPS ACROSS THE NORTHERN CWA...IN CLOSEST
PROXIMITY TO FRONT AND POSSIBLE MCV. EARLY MORNING DEBRIS
CLOUDINESS WILL THIN...ALLOWING FOR PARTLY SUNNY CONDITIONS.
AFTERNOON HIGHS WILL CLIMB A FEW DEGREES WARMER THAN
YESTERDAY...WITH MOST LOCATIONS TOPPING OUT IN THE UPPER 80S AND
LOWER 90S.

NEXT CHALLENGE WILL BE MCS DEVELOPMENT TONIGHT. SHORT-WAVE ENERGY
CURRENTLY ACROSS MANITOBA WILL DROP SE TODAY...TRIGGERING A
CLUSTER OF CONVECTION ACROSS NORTH-CENTRAL MINNESOTA THIS
AFTERNOON. BASED ON EXPECTED POSITION OF MAIN FRONT...AS WELL AS
FORECAST CORFIDI VECTORS...THIS ACTIVITY SHOULD SLIDE INTO
SOUTHERN WISCONSIN/NORTHERN ILLINOIS DURING THE EVENING...THEN
INTO INDIANA TOWARD DAWN. THIS SYSTEM SHOULD TRACK A BUT FURTHER
NORTH THAN THE CURRENT MCS...SO WILL ADJUST POPS TO REFLECT THIS.
WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY ACROSS THE S/SW
CWA...WITH VALUES INCREASING FURTHER N/NE. HIGHEST POPS WILL BE IN
THE BLOOMINGTON AND CHAMPAIGN AREAS.

ONCE THIS SYSTEM SLIDES OFF TO THE EAST...WILL ONCE AGAIN BE LEFT
WITH ONLY OUTFLOW BOUNDARIES TO HELP TRIGGER AFTERNOON CONVECTION
ON WEDNESDAY. WILL CONTINUE WITH LOW POPS ACROSS THE BOARD...WITH
HIGHEST POPS ACROSS THE N/NE CWA. WITH LESS CLOUDINESS AND PRECIP
AROUND...EVEN HOTTER CONDITIONS WILL BE IN STORE FOR
WEDNESDAY...WITH HIGHS RISING INTO THE LOWER 90S. SAME SCENARIO
MAY UNFOLD AGAIN WEDNESDAY NIGHT...WITH MODELS AGAIN SUGGESTING
MCS DEVELOPMENT MAINLY TO THE NORTH OF CENTRAL ILLINOIS.
SHOWERS/STORMS MAY AGAIN BRUSH THE KILX CWA TO THE NORTH...SO WILL
KEEP HIGHEST POPS FOCUSED ACROSS THE N AND E.

SIGNIFICANT SHORT-WAVE STILL EXPECTED TO DROP SOUTHWARD OUT OF
CANADA BY THE END OF THE WEEK...CARVING OUT A SHARP TROUGH ACROSS
THE EASTERN CONUS AND GIVING THE FRONT A GOOD PUSH SOUTHWARD.
MODELS IN GOOD AGREEMENT WITH FROPA TIMING...WITH CONSENSUS
BRINGING BOUNDARY THROUGH CENTRAL ILLINOIS ON THURSDAY. WILL GO
WITH 40 POPS AT THAT TIME...WITH HIGHEST POPS SETTLING SOUTHWARD
INTO THE SOUTHERN CWA BY THURSDAY NIGHT.

LONG TERM...FRIDAY THROUGH MONDAY
FRONT FINALLY GETS PUSHED SOUTH OF ILLINOIS ON FRIDAY...AS STRONG
CANADIAN HIGH PRESSURE BUILDS SOUTHWARD. 850MB TEMPS DROP INTO THE
12 TO 14C RANGE FRIDAY AND SATURDAY...SUGGESTING SLIGHTLY BELOW
NORMAL HIGH TEMPS IN THE LOWER TO MIDDLE 80S. OVERNIGHT LOWS WILL
DIP INTO THE 50S IN MANY LOCATIONS BOTH FRIDAY AND SATURDAY
NIGHT...AS MUCH DRIER AIRMASS SETTLES INTO THE REGION. AFTER THAT...DRY
WEATHER AND SEASONAL TEMPERATURES WILL CONTINUE FOR THE REMAINDER
OF THE EXTENDED.

BARNES
&&

.AVIATION...
ISSUED 1202 AM CDT TUE JUL 17 2007

THUNDERSTORM CLUSTER NOW MOVING THROUGH NORTHWESTERN ILLINOIS WILL
CONTINUE TO MOVE SOUTHEAST OVERNIGHT...BUT WILL EXHIBIT A SLOW
WEAKENING TREND AS IT ENCOUNTERS AN INCREASINGLY STABLE AIRMASS.
HOWEVER...THE THREAT FOR AVIATION WILL STILL BE HIGH AS MANY
CONVECTIVE ELEMENTS WILL TAKE ON AN EMBEDDED NATURE. THE CLUSTER
THAT MOVES ACROSS CENTRAL ILLINOIS THIS MORNING WILL LIKELY LAY OUT
AN OUTFLOW BOUNDARY THAT WILL PLAY A ROLE IN REGENERATION OF
ADDITIONAL THUNDERSTORMS AFT 15Z TUE AS THE ATMOSPHERE HEATS UP AND
BECOMES UNSTABLE. WITH THIS IN MIND WILL INCLUDE SOME PROB30S FOR
STORMS TUE AFTERNOON. ANOTHER CONVECTIVE CLUSTER WILL LIKELY DEVELOP
AGAIN TUESDAY NIGHT...BUT THE PREDICTABILITY OF WHERE INITIATION
WILL OCCUR PRECLUDES TRYING TO PIN DOWN A TIME FRAME IN THIS TAF
ISSUANCE.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 17, 5:19 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
619 AM CDT TUE JUL 17 2007

ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
619 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A STALLED
OUT FRONTAL BOUNDARY TODAY AND TONIGHT. AS A RESULT... SEVERAL
COMPLEXES OF THUNDERSTORMS WILL DROP INTO THE AREA FROM THE
NORTHWEST. THE FIRST COMPLEX WILL MOVE ACROSS THE REGION THIS
MORNING... AND WHILE THIS MAY STABILIZE THE ATMOSPHERE THROUGH
MUCH OF THE DAY... ADDITIONAL STORMS ARE EXPECTED TO MOVE INTO THE
REGION TOWARDS THE EVENING HOURS.  THESE STORMS WILL MAINLY BE
FOCUSED ALONG AND NORTH OF THE I-70 CORRIDOR THIS MORNING... AND
NORTH OF I-72 TONIGHT.

A FEW OF THESE STORMS COULD BECOME SEVERE... WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS.

IN ADDITION... LOCALLY TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS CAN BE EXPECTED WEDNESDAY
THROUGH THURSDAY... AS THE SLOW MOVING FRONT REMAINS IN THE
VICINITY OF CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

HARDIMAN

The radar

The Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Coles

When
July 17, 6:45 AM CST to 12:30 PM CST
Where
Coles County, Mattoon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.480, -88.370

Several streets in Mattoon closed due to flooding.

Thunderstorm Wind, Woodford

When
July 17, 6:52 AM CST to 7:00 AM CST
Where
Woodford County, Germantown Hills to Roanoke
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.770, -89.480

Numerous trees and large tree limbs were blown down in parts of western Woodford county from thunderstorm winds. In addition, an awning was damaged on a house in Roanoke.

Hail, Champaign

When
July 17, 8:50 AM CST to 9:00 AM CST
Where
Champaign County, Urbana
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.100, -88.200

Thunderstorm Wind, Effingham

When
July 17, 10:42 AM CST
Where
Effingham County, Effingham
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
39.120, -88.530

A few tree limbs and power lines were blown down in Effingham.

Thunderstorm Wind, Clay

When
July 17, 11:30 AM CST
Where
Clay County, Flora
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.670, -88.480

A few tree limbs and power lines were blown down in Flora.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51539, 51550, 51541, 51548, 51547.